Non-cardiogenic pulmonary edema and life-threatening shock due to calcium channel blocker overdose

A case report and clinical review

Tauseef Afaq Siddiqi, Jennifer Hill, Yvonne Huckleberry, Sairam Parthasarathy

Research output: Contribution to journalArticle

14 Citations (Scopus)

Abstract

Calcium channel blockers (CCBs) overdose can be life-threatening when manifest as catastrophic shock and non-cardiogenic pulmonary edema. We describe a case of massive overdose of multiple medications, including sustained-release verapamil, which was resistant to conventional support. Initial treatment for CCB overdose is primarily supportive, and includes fluid resuscitation. The mechanism of non-cardiogenic pulmonary edema is not well known, and reported cases have been successfully treated with mechanical ventilation. Circulatory shock may fail to respond to atropine, glucagon, and calcium in severely poisoned patients, and vasopressors are usually required. Attempting to overcome calcium-channel antagonism with the supra-therapeutic doses of calcium salts is clinically indicated to reverse hypotension and bradycardia. There is evidence that hyperinsulinemia-euglycemia therapy is superior to other therapies for CCB poisoning, and the mechanism is thought to be the insulin-mediated active transport of glucose into the cells, which counters the CCB-induced intra-cellular carbohydrate-deficient state. Conventional decontamination measures are ineffective in accelerating clearance of CCB. Experience with intravenous lipid emulsion for lipophilic drug overdose, such as verapamil, is limited, but has been proposed as a rescue therapy and might improve cardiac inotropy through intravascular sequestration of the lipophilic CCB.

Original languageEnglish (US)
JournalRespiratory Care
Volume59
Issue number2
DOIs
StatePublished - Feb 1 2014

Fingerprint

Calcium Channel Blockers
Pulmonary Edema
Shock
Verapamil
Intravenous Fat Emulsions
Drug Overdose
Calcium
Therapeutics
Decontamination
Cardiogenic Shock
Active Biological Transport
Hyperinsulinism
Calcium Channels
Bradycardia
Glucagon
Atropine
Artificial Respiration
Resuscitation
Hypotension
Poisoning

Keywords

  • ARDS
  • Calcium channel blockers
  • Euglycemia therapy
  • Hyperinsulinemia
  • Intravenous lipid emulsion
  • Overdose
  • Pulmonary edema
  • Shock
  • Toxicology
  • Verapamil

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine
  • Critical Care and Intensive Care Medicine

Cite this

Non-cardiogenic pulmonary edema and life-threatening shock due to calcium channel blocker overdose : A case report and clinical review. / Siddiqi, Tauseef Afaq; Hill, Jennifer; Huckleberry, Yvonne; Parthasarathy, Sairam.

In: Respiratory Care, Vol. 59, No. 2, 01.02.2014.

Research output: Contribution to journalArticle

@article{bf2df6093b974057a587f5864483fea8,
title = "Non-cardiogenic pulmonary edema and life-threatening shock due to calcium channel blocker overdose: A case report and clinical review",
abstract = "Calcium channel blockers (CCBs) overdose can be life-threatening when manifest as catastrophic shock and non-cardiogenic pulmonary edema. We describe a case of massive overdose of multiple medications, including sustained-release verapamil, which was resistant to conventional support. Initial treatment for CCB overdose is primarily supportive, and includes fluid resuscitation. The mechanism of non-cardiogenic pulmonary edema is not well known, and reported cases have been successfully treated with mechanical ventilation. Circulatory shock may fail to respond to atropine, glucagon, and calcium in severely poisoned patients, and vasopressors are usually required. Attempting to overcome calcium-channel antagonism with the supra-therapeutic doses of calcium salts is clinically indicated to reverse hypotension and bradycardia. There is evidence that hyperinsulinemia-euglycemia therapy is superior to other therapies for CCB poisoning, and the mechanism is thought to be the insulin-mediated active transport of glucose into the cells, which counters the CCB-induced intra-cellular carbohydrate-deficient state. Conventional decontamination measures are ineffective in accelerating clearance of CCB. Experience with intravenous lipid emulsion for lipophilic drug overdose, such as verapamil, is limited, but has been proposed as a rescue therapy and might improve cardiac inotropy through intravascular sequestration of the lipophilic CCB.",
keywords = "ARDS, Calcium channel blockers, Euglycemia therapy, Hyperinsulinemia, Intravenous lipid emulsion, Overdose, Pulmonary edema, Shock, Toxicology, Verapamil",
author = "Siddiqi, {Tauseef Afaq} and Jennifer Hill and Yvonne Huckleberry and Sairam Parthasarathy",
year = "2014",
month = "2",
day = "1",
doi = "10.4187/respcare.02244",
language = "English (US)",
volume = "59",
journal = "Respiratory Care",
issn = "0098-9142",
publisher = "Daedalus Enterprises Inc.",
number = "2",

}

TY - JOUR

T1 - Non-cardiogenic pulmonary edema and life-threatening shock due to calcium channel blocker overdose

T2 - A case report and clinical review

AU - Siddiqi, Tauseef Afaq

AU - Hill, Jennifer

AU - Huckleberry, Yvonne

AU - Parthasarathy, Sairam

PY - 2014/2/1

Y1 - 2014/2/1

N2 - Calcium channel blockers (CCBs) overdose can be life-threatening when manifest as catastrophic shock and non-cardiogenic pulmonary edema. We describe a case of massive overdose of multiple medications, including sustained-release verapamil, which was resistant to conventional support. Initial treatment for CCB overdose is primarily supportive, and includes fluid resuscitation. The mechanism of non-cardiogenic pulmonary edema is not well known, and reported cases have been successfully treated with mechanical ventilation. Circulatory shock may fail to respond to atropine, glucagon, and calcium in severely poisoned patients, and vasopressors are usually required. Attempting to overcome calcium-channel antagonism with the supra-therapeutic doses of calcium salts is clinically indicated to reverse hypotension and bradycardia. There is evidence that hyperinsulinemia-euglycemia therapy is superior to other therapies for CCB poisoning, and the mechanism is thought to be the insulin-mediated active transport of glucose into the cells, which counters the CCB-induced intra-cellular carbohydrate-deficient state. Conventional decontamination measures are ineffective in accelerating clearance of CCB. Experience with intravenous lipid emulsion for lipophilic drug overdose, such as verapamil, is limited, but has been proposed as a rescue therapy and might improve cardiac inotropy through intravascular sequestration of the lipophilic CCB.

AB - Calcium channel blockers (CCBs) overdose can be life-threatening when manifest as catastrophic shock and non-cardiogenic pulmonary edema. We describe a case of massive overdose of multiple medications, including sustained-release verapamil, which was resistant to conventional support. Initial treatment for CCB overdose is primarily supportive, and includes fluid resuscitation. The mechanism of non-cardiogenic pulmonary edema is not well known, and reported cases have been successfully treated with mechanical ventilation. Circulatory shock may fail to respond to atropine, glucagon, and calcium in severely poisoned patients, and vasopressors are usually required. Attempting to overcome calcium-channel antagonism with the supra-therapeutic doses of calcium salts is clinically indicated to reverse hypotension and bradycardia. There is evidence that hyperinsulinemia-euglycemia therapy is superior to other therapies for CCB poisoning, and the mechanism is thought to be the insulin-mediated active transport of glucose into the cells, which counters the CCB-induced intra-cellular carbohydrate-deficient state. Conventional decontamination measures are ineffective in accelerating clearance of CCB. Experience with intravenous lipid emulsion for lipophilic drug overdose, such as verapamil, is limited, but has been proposed as a rescue therapy and might improve cardiac inotropy through intravascular sequestration of the lipophilic CCB.

KW - ARDS

KW - Calcium channel blockers

KW - Euglycemia therapy

KW - Hyperinsulinemia

KW - Intravenous lipid emulsion

KW - Overdose

KW - Pulmonary edema

KW - Shock

KW - Toxicology

KW - Verapamil

UR - http://www.scopus.com/inward/record.url?scp=84893224376&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84893224376&partnerID=8YFLogxK

U2 - 10.4187/respcare.02244

DO - 10.4187/respcare.02244

M3 - Article

VL - 59

JO - Respiratory Care

JF - Respiratory Care

SN - 0098-9142

IS - 2

ER -